The Louisiana Department of Health is launching a statewide campaign to raise awareness about the alarming rates of fatal overdoses involving the powerful opioid fentanyl, which can be up to 50 times stronger than heroin and 100 times stronger than morphine.
The campaign is designed to raise awareness about the use of fentanyl in both illicit drugs and in counterfeit pills that are often marketed as legitimate prescription drugs. It is critical that Louisiana residents be aware that fentanyl-laced pills are being marketed online and on social media.
Counterfeit pills and other illicit substances laced with fentanyl were involved in the deaths of more than 1,000 Louisiana residents in 2022, according to Louisiana Opioid Data and Surveillance System data. Fatal fentanyl overdoses have increased sharply in Louisiana since 2019: In 2022, 64.9% of suspected drug-related fatalities in Louisiana involved fentanyl, according to post-mortem toxicology tests. That was up from 41.6% of fatalities involving fentanyl in 2019.
Fentanyl is potent enough to cause an opioid overdose in extremely small quantities: Just 2 milligrams can trigger a lethal overdose. It is impossible to tell whether an illicit drug or a counterfeit prescription pill contains fentanyl, and over 40% of pills seized and tested by the Drug Enforcement Agency contained a potentially lethal dose of fentanyl.
LDH is urging residents this Fentanyl Awareness Day to:
- Know the dangers of fentanyl
- Learn the signs of an overdose and how to respond
- Have quick access to the life-saving medication naloxone (Narcan) that reverses an overdose
- Reduce the risk of a fatal overdose by not using substances while alone
Governor John Bel Edwards has proclaimed May 9 as Fentanyl Awareness Day in Louisiana, to coincide with National Fentanyl Awareness Day.
In support of Fentanyl Awareness Day, LDH has partnered with Louisiana Radio Network to air public service announcements on local radio stations educating about the dangers of illegally-manufactured fentanyl and the availability of naloxone (Narcan). LDH will also share information about the dangers of fentanyl, the signs of an overdose, and actions everyone can take to help save lives on its Facebook, Twitter and Instagram channels.
Know the signs of an overdose
Opioid overdose is life-threatening and requires immediate emergency attention. Look for the following signs if someone appears to be suffering from an overdose:
- Face is extremely pale and/or feels clammy to the touch
- Body goes limp
- Fingernails or lips have a purple or blue color. For people with darker skin, their fingernails or lips may be gray or paler than usual
- Vomiting or making gurgling noises
- Cannot be awakened or are unable to speak
- Breathing or heartbeat slows or stops
Know what to do if someone is experiencing an overdose
- If you suspect someone is experiencing an overdose, call 911 immediately. (Louisiana’s Good Samaritan Law states that a person in need of medical assistance because of a drug overdose cannot face prosecution or penalty for possession of a controlled substance or paraphernalia.)
- If the victim is not breathing adequately, then start rescue breathing (1 breath every 5 seconds) and/or chest compressions (100-120 per minute), based on the rescuer’s training.
- If available, administer naloxone (Narcan) and stay with the victim.
Know what naloxone is, where to get it and how to administer it
- Naloxone, also known under the brand name Narcan, is a life-saving medication approved by the Food and Drug Administration (FDA) to prevent opioid overdose.
- Many pharmacies carry naloxone in Louisiana. You can get it from a pharmacy without a prescription. Narcan is covered by Medicaid.
- Naloxone is administered as a nasal spray or by intravenous injection.
- Naloxone works by rapidly blocking the effects of opioids and can restore normal breathing within 2 to 3 minutes in a person whose breathing has slowed, or even stopped, as a result of opioid overdose.
- However, naloxone only works to reverse opioid overdose in the body for 30 to 90 minutes. Many opioids remain in the body longer than that, making it possible for a person to still experience the effects of an overdose after a dose of naloxone wears off.
- Fentanyl and fentanyl analogues are not “naloxone resistant.” More than one dose of naloxone may be required when more potent opioids like fentanyl are involved.
- Naloxone will not harm someone if they are overdosing on drugs other than opioids, so it is always best to use it if you think someone is overdosing.
What Louisiana is doing
- Expanding access to Medication for Opioid Use Disorder (MOUD) at 27 office-based opioid treatment (OBOT) facilities throughout the state;
- Expanding access to MOUD by sustaining extended hours and/or 24/7 services at two Opioid Treatment Programs (OTPs) in Shreveport and New Orleans, and extending hours at two additional sites operating within Baton Rouge and Hammond;
- Increasing the number of OTPs throughout the state from 10 to 11 providers to offer MOUD, including recovery support services through peer support specialists and resource coordinators; and
- Distributing more than 20,000 naloxone kits, as well as training on administration, to reduce overdose rates.
The LDH Offices of Behavioral Health (OBH) and Public Health (OPH) jointly operate a centralized system created to distribute harm reduction products across the state such as safe storage and disposal products, fentanyl testing strips, naloxone and more.
LDH also worked closely with the Louisiana Legislature in 2022 to successfully decriminalize the use of fentanyl testing strips by removing them from the list of illegal drug paraphernalia.
Learn more information about fentanyl and substance use treatment at opioidhelpla.org.
Subject matter experts are available for interviews about the dangers of fentanyl and LDH efforts to combat the crisis.